Non-steroidal anti-inflammatory drugs (NSAID) are increasingly popular in hospital medicine and general practice and are readily available over the counter. The vast majority of healthy children who ingest therapeutic doses of NSAID for a limited duration tolerate them without any significant adverse effects. However, the risk of renal toxicity is potentially increased in situations where there is stimulation of the renin-angiotensin system such as with volume depletion or in pre-existing chronic renal disease. We describe four cases which illustrate this complication occurring in a children’s hospital. We have not proven cause and effect, but further research is needed to define the true risk of the potential renal complications of NSAID in patients at risk of dehydration.
- ARF, acute renal failure
- JIA, juvenile idiopathic arthritis
- NSAID, non-steroidal anti-inflammatory drugs
- renal complications
- intra-vascular volume depletion
- acute renal failure
Statistics from Altmetric.com
Published Online First 9 February 2007
Competing interests: None.
Parental/guardian informed consent was obtained for publication of the persons’ details in this report.
Dr Caroline Jones was involved in the management of the cases reported at Alder Hey Hospital and came up with the idea. Dr Cheri John performed the literature search and wrote the article under the supervision of Dr Caroline Jones. Dr Rajiv Shukla drafted the histopathology section. Dr Caroline Jones is the guarantor of this work.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.